Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


A simple proof of Stolarsky's invariance principle

Authors: Johann S. Brauchart and Josef Dick
Journal: Proc. Amer. Math. Soc. 141 (2013), 2085-2096
MSC (2010): Primary 41A30; Secondary 11K38, 41A55
Published electronically: January 29, 2013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Stolarsky [Proc. Amer. Math. Soc. 41 (1973), 575-582] showed a beautiful relation that balances the sums of distances of points on the unit sphere and their spherical cap $ \mathbb{L}_2$-discrepancy to give the distance integral of the uniform measure on the sphere which is a potential-theoretical quantity (Björck [Ark. Mat. 3 (1956), 255-269]). Read differently it expresses the worst-case numerical integration error for functions from the unit ball in a certain Hilbert space setting in terms of the $ \mathbb{L}_2$-discrepancy and vice versa. In this note we give a simple proof of the invariance principle using reproducing kernel Hilbert spaces.

References [Enhancements On Off] (What's this?)

  • 1. N. Aronszajn, Theory of reproducing kernels, Trans. Amer. Math. Soc. 68 (1950), 337-404. MR 0051437 (14,479c)
  • 2. J. Beck, Sums of distances between points on a sphere--an application of the theory of irregularities of distribution to discrete geometry, Mathematika 31 (1984), no. 1, 33-41. MR 762175 (86d:52004)
  • 3. G. Björck, Distributions of positive mass, which maximize a certain generalized energy integral, Ark. Mat. 3 (1956), 255-269. MR 0078470 (17,1198b)
  • 4. J. S. Brauchart, Note on a generalized invariance principle and its relevance for cap discrepancy and energy, Modern developments in multivariate approximation, Internat. Ser. Numer. Math., vol. 145, Birkhäuser, Basel, 2003, pp. 41-55. MR 2070114 (2005f:41084)
  • 5. -, Invariance principles for energy functionals on spheres, Monatsh. Math. 141 (2004), no. 2, 101-117. MR 2037987 (2005a:41013)
  • 6. J. S. Brauchart and R. S. Womersley, Numerical integration over the unit sphere, $ \mathbb{L}_2$-discrepancy and sum of distances, in preparation.
  • 7. H. Cohn and A. Kumar, Universally optimal distribution of points on spheres, J. Amer. Math. Soc. 20 (2007), no. 1, 99-148. MR 2257398 (2007h:52009)
  • 8. J. Cui and W. Freeden, Equidistribution on the sphere, SIAM J. Sci. Comput. 18 (1997), no. 2, 595-609. MR 1433797 (97k:65024)
  • 9. Digital Library of Mathematical Functions, 2010-05-07. National Institute of Standards and Technology, from
  • 10. D. P. Hardin and E. B. Saff, Discretizing manifolds via minimum energy points, Notices Amer. Math. Soc. 51 (2004), no. 10, 1186-1194. MR 2104914 (2006a:41049)
  • 11. C. Müller, Spherical harmonics, Lecture Notes in Mathematics, vol. 17, Springer-Verlag, Berlin, 1966. MR 0199449 (33:7593)
  • 12. E. Novak and H. Woźniakowski, Tractability of multivariate problems. Volume II: Standard information for functionals, EMS Tracts in Mathematics, vol. 12, European Mathematical Society (EMS), Zürich, 2010. MR 2676032
  • 13. E. B. Saff and A. B. J. Kuijlaars, Distributing many points on a sphere, Math. Intelligencer 19 (1997), no. 1, 5-11. MR 1439152 (98h:70011)
  • 14. W. M. Schmidt, Irregularities of distribution. IV, Invent. Math. 7 (1969), 55-82. MR 0245532 (39:6838)
  • 15. I. H. Sloan and R. S. Womersley, Extremal systems of points and numerical integration on the sphere, Adv. Comput. Math. 21 (2004), no. 1-2, 107-125. MR 2065291 (2005b:65024)
  • 16. K. B. Stolarsky, Sums of distances between points on a sphere. II, Proc. Amer. Math. Soc. 41 (1973), 575-582. MR 0333995 (48 #12314)
  • 17. -, Discrepancy and sums of distances between points of a metric space, The geometry of metric and linear spaces (Proc. Conf., Michigan State Univ., East Lansing, Mich., 1974), Lecture Notes in Math., Vol. 490, Springer, Berlin, 1975, pp. 44-56. MR 0399030 (53:2881)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 41A30, 11K38, 41A55

Retrieve articles in all journals with MSC (2010): 41A30, 11K38, 41A55

Additional Information

Johann S. Brauchart
Affiliation: School of Mathematics and Statistics, University of New South Wales, Sydney, NSW, 2052, Australia

Josef Dick
Affiliation: School of Mathematics and Statistics, University of New South Wales, Sydney, NSW, 2052, Australia

PII: S 0002-9939(2013)11490-5
Keywords: Invariance principle, reproducing kernel Hilbert space, sphere, spherical cap discrepancy, sum of distances, worst-case numerical integration error
Received by editor(s): January 23, 2011
Received by editor(s) in revised form: October 5, 2011
Published electronically: January 29, 2013
Additional Notes: The first author was supported by an APART-Fellowship of the Austrian Academy of Sciences.
The second author was supported by an Australian Research Council Queen Elizabeth II Fellowship.
Communicated by: Walter Van Assche
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.